Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 213, NWS Jackson, MS

June 28, 2002Jefferson Davis County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 28, 2002, 3:39 PM CDT for Jefferson Davis County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2002, 3:39 PM CDT (20:39 UTC)
Expired
Jun 28, 2002, 4:10 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson Davis County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 282039
SVRJAN
MSC065-282110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT FRI JUN 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 410 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BASSFIELD...OR ABOUT 15 MILES SOUTHWEST OF
  COLLINS...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PRENTISS AT 350 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3145 8989 3145 8969 3158 8971 3162 8977
          3177 8977 3177 8989

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:30 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 28, 2:30 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI JUN 28 2002

BREAKS IN THE CLOUDS EARLY ALLOWED TEMPS TO CLIMB EAST AND SOUTHEAST
WHERE THE BEST INSTABILITY IS AGAIN TODAY. MSAS ANALYSIS SHOWS LIS
AROUND -8. EXPECT TREND OF SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS TO CONTINUE THROUGH THIS EVENING...ESPECIALLY
SOUTHEAST AND EAST. HEAVY RAIN DEVELOPED OVER THE SOUTHWEST AGAIN
TODAY WITH EARLY ESTIMATES OF 3 TO 4 INCHES OVER PAST 24HRS. IF THE
RAIN CONTINUES...MAY SEE LOCALIZED PROBLEMS FOR THAT AREA. FOR THE
SHORT TERM...MODELS SHOW UPPER LOW MOVING OFF OF THE NORTHEAST
COAST...WITH A HIGH MOVING INTO LA/SW MS. MOISTURE MAY BE CUT OFF
TEMPORARILY GIVING AREA A BREAK THIS WEEKEND. WILL CONTINUE
SCATTERED POPS FOR TONIGHT/SATURDAY AND ISOLATED POPS SATURDAY
NIGHT/SUNDAY...HIGH MAY MOVE IN FASTER AND FURTHER THAN EXPECTED. A
WAVE DEVELOPS OVER THE AREA LATE SUNDAY...WITH THE BEST VERTICAL
MOTION OVER THE SOUTH. WILL GO BACK TO SCATTERED POPS SUNDAY NIGHT.

GUIDANCE HAS TEMPS NEAR 90 THROUGH NEXT WEEK...IF RAIN DEVELOPS
AGAIN ON SUNDAY AND CLOUDY CONDITIONS PREVAIL...TEMPS MAY BE TOO
WARM. WILL NOT MAKE ANY CHANGES ATTM.

IN THE EXTENDED A FEW DISTURBANCES WILL MOVE THROUGH THE AREA NEXT
WEEK WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL NOT
MAKE ANY CHANGES TO THE EXTENDED.

PRELIM NUMBERS...
JAN 71/86/70/89/70 43223
MEI 70/88/70/90/69 43223

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jun 28, 2:23 PM CDT, 1 hour 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT FRI JUN 28 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING... ACROSS MUCH OF NORTHEAST LOUISIANA AND
SOUTH MISSISSIPPI... ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR.

DAYTIME HEATING... MOISTURE... AND INSTABILITY WILL CONTINUE TO
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS INTO THE EVENING
HOURS. HEAVY RAIN... DANGEROUS LIGHTNING... AND WIND GUSTS TO 60
MPH WILL BE POSSIBLE.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT EXPECTED THROUGH TONIGHT.

...FLOODING...
SOUTH WINDS WILL CONTINUE THIS AFTERNOON ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY... BRINGING MORE MOISTURE NORTH FROM THE
GULF OF MEXICO. GIVEN THE MOISTURE-RICH AIRMASS OVER THE
REGION... HEAVY RAIN WILL BE POSSIBLE WITH THUNDERSTORMS THIS
AFTERNOON AND EVENING. WHERE SHOWERS AND THUNDERSTORMS OCCUR...
HOURLY RAINFALL RATES WILL AVERAGE BETWEEN ONE TENTH AND ONE
QUARTER OF AN INCH AT MOST LOCATIONS. HOWEVER... LOCAL RAINFALL
RATES OF ONE TO TWO INCHES IN AN HOUR ARE POSSIBLE. PONDING OF
WATER ON ROADS... IN LOW LYING AREAS... AND CULVERTS MAY OCCUR.
DRIVERS SHOULD EXERCISE CAUTION ON WET ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Jun 28, 2:38 PM CDT, 1 hour 1 minute before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT FRI JUN 28 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING... ACROSS MUCH OF NORTHEAST LOUISIANA AND
SOUTH MISSISSIPPI... ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR.

DAYTIME HEATING... MOISTURE... AND INSTABILITY WILL CONTINUE TO
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS INTO THE EVENING
HOURS. HEAVY RAIN... DANGEROUS LIGHTNING... AND WIND GUSTS TO 60
MPH WILL BE POSSIBLE.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH TONIGHT.

...FLOODING...
SOUTH WINDS WILL CONTINUE THIS AFTERNOON ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY... BRINGING MORE MOISTURE NORTH FROM THE
GULF OF MEXICO. GIVEN THE MOISTURE-RICH AIRMASS OVER THE
REGION... HEAVY RAIN WILL BE POSSIBLE WITH THUNDERSTORMS THIS
AFTERNOON AND EVENING. WHERE SHOWERS AND THUNDERSTORMS OCCUR...
HOURLY RAINFALL RATES WILL AVERAGE BETWEEN ONE TENTH AND ONE
QUARTER OF AN INCH AT MOST LOCATIONS. HOWEVER... LOCAL RAINFALL
RATES OF ONE TO TWO INCHES IN AN HOUR ARE POSSIBLE. PONDING OF
WATER ON ROADS... IN LOW LYING AREAS... AND CULVERTS MAY OCCUR.
DRIVERS SHOULD EXERCISE CAUTION ON WET ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:01 PM CDTSevere Thunderstorm WarningJANWinston49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.